Funnel Cloud, Fremont
- When
- June 11, 5:09 PM MST to 5:11 PM MST
- Where
- Fremont County, 4 mi SE of Ft Washakie
- Reported by
- Public
- Coordinates
- 42.959, -108.814
A funnel cloud was observed southeast of Ft. Washakie along U.S. Highway 287 near Ray Lake.
A developing thunderstorm near the foothills of the Wind River Range spawned a short-lived funnel cloud.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A developing thunderstorm near the foothills of the Wind River Range spawned a short-lived funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 11, 12:54 PM MST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 154 PM MDT THU JUN 11 2009 .SHORT TERM...TONIGHT THROUGH SUNDAY THE SHORT-WAVE/VORT LOBE WHICH BROUGHT A LARGE AREA OF LIGHT TO MODERATE RAIN TO CENTRAL WYOMING THIS MORNING IS NOW MOVING INTO FAR EASTERN WYOMING THIS AFTERNOON. NEXT SHORT-WAVE TROUGH TO BRING ANOTHER ROUND OF PRECIP TO THE REGION TONIGHT...CURRENTLY OVER CENTRAL UTAH. GFS AND NAM MODELS BOTH TAKE THIS FEATURE NORTHEASTWARD INTO SOUTHWEST WYOMING THIS EVENING. INCREASED PRECIPITATION CHANCES THIS EVENING THROUGH TONIGHT FOR MANY AREAS WITH PEAK HEATING LIKELY TO GENERATE NUMEROUS SHOWERS OVER NORTHEAST UTAH AND SOUTHWEST WYOMING THIS EVENING. THE SHOWERS WILL TRACK NORTHEASTWARD THROUGH CENTRAL WYOMING DURING THE EVENING...AND THEN THROUGH JOHNSON AND NATRONA COUNTIES OVERNIGHT. THE SHORT- WAVE SHEARS APART FRIDAY MORNING AND THEN MERGES WITH ANOTHER SHORT-WAVE TROUGH MOVING THROUGH SOUTHEAST MONTANAN FRIDAY MORNING. SOUTHWEST FLOW ALOFT BEGINS TO INCREASE FRIDAY AFTERNOON AHEAD OF A LARGE CLOSED LOW NEAR THE OREGON- CALIFORNIAN BORDER. SLIGHTLY DRIER AIR ADVECTS INTO THE COWBOY STATE FRIDAY AFTERNOON FOR LESS IN THE WAY OF SHOWERS. RISING HEIGHTS ALSO EXPECTED TO LIMIT INSTABILITY SOMEWHAT BUT WITH PLENTY OF RESIDUAL MOISTURE...MORE INCOMING SOLAR RADIATION MAKING IT TO THE SURFACE...AND A MARGINALLY UNSTABLE ATMOSPHERE...STILL EXPECTING SCATTERED CONVECTION FIRE OVER THE MOUNTAINS AND THEN MOVE EAST OUT OVER THE BASINS. GLOBAL MODELS SOLUTIONS IN EXCELLENT AGREEMENT FOR SATURDAY. GFS...ECMWF...AND CANADIAN MODELS ALL PROGGING A STRONG SHORT-WAVE TROUGH/VORT LOBE TO EJECT OUT OF THE PREVIOUSLY MENTIONED CLOSED LOW OVER NORTHERN CALIFORNIA/SOUTHERN OREGON. RESIDUAL SURFACE MOISTURE...STRONG MID-LEVEL CONFLUENT FLOW WITH STRONG DIFLUENT FLOW FROM H5 TO H3 COMBINE TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS SATURDAY AFTERNOON AND EVENING. INCREASED SHOWER AND THUNDERSTORM CHANCES SIGNIFICANTLY SATURDAY AS A RESULT OF THE GOOD GLOBAL MODEL AGREEMENT. CALIFORNIA/OREGON CLOSED UPPER LOW EXPECTED TO BEGIN TO EJECT EASTWARD SATURDAY NIGHT AND SUNDAY. ASSOCIATED SURFACE LOW DEVELOPS OVER NORTHEAST WYOMING SUNDAY EVENING. NORTHERLY FLOW ON THE WEST SIDE OF THE LOW SHOULD HELP INITIATE SHOWERS AND THUNDERSTORMS EAST OF THE DIVIDE SUNDAY AFTERNOON...CONTINUING THE UNSEASONABLY WET CONDITIONS THROUGH THE WEEKEND. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY EXTENDED PERIOD WILL CONTINUE TO BE UNSETTLED AS WEATHER PATTERN KEEPS A TROUGH OVER THE WESTERN U.S WITH SOUTHWEST FLOW OVER THE REGION. TIMING OF WEAK AND STRONGER SHORTWAVES IN THIS FLOW WILL BE THE FORECAST ISSUE AS THE GFS AND ECMWF MODELS SHOW ON THE 00Z RUNS. SUNDAY APPEARS TO BE A MORE ACTIVE DAY FOR CONVECTION AS A FAIRLY STRONG WAVE ROTATES TOWARD WESTERN WY AT 00Z MON. HAVE RAISED THE CHANCE OF SHOWERS AND STORMS IN THE WEST A BIT MORE SUNDAY AFTERNOON AND EVENING. MONDAY LOOKS LESS ACTIVE WITH WIDELY SCATTERED ACTIVITY. ANOTHER ACTIVE DAY TUESDAY AFTERNOON AND EVENING IS POSSIBLE WITH ANOTHER STRONG WAVE APPROACHING PER THE GFS MODEL. THE ECMWF IS NOT AS BULLISH TUE. HAVE RAISED MOUNTAIN PRECIP CHANCES TUE AFTERNOON AND EVENING WITH MINOR ADJUSTMENTS AT LOWER ELEVATIONS. ON WED THE ECMWF IS SHOWING AN ACTIVE CONVECTION DAY WITH UPPER JET SUPPORT WHILE THE GFS HINTS AT A LESS ACTIVE DAY. WILL NOT MAKE MANY CHANGES TO GOING FORECAST. NEXT THURSDAY SHOULD SEE WIDELY SCATTERED SHOWERS AND STORMS. HIGH TEMPS WILL BE NEAR NORMAL TO BELOW NORMAL WITH 60S AND 70S AT LOWER ELEVATIONS AND 40S AND 50S FOR THE MOUNTAINS. && .AVIATION... AN UNSEASONABLY COOL AND MOIST AIRMASS REMAINS IN PLACE ACROSS WESTERN WYOMING TODAY. BREAKS IN THE CLOUDS OVER SOUTHWEST WYOMING HAVE ALLOWED SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP. ANY OTHER AREAS WITH BREAKS HAVE QUICKLY FILLED IN AS CUMULUS HAS REDEVELOPED. BEST INSTABILITY WILL KEEP CHANCE FOR THUNDERSTORMS ALONG AN AXIS FROM KCPR TO AROUND KRKS UNTIL 02Z/FRIDAY. SHORTWAVE LIFTING NORTHEAST THROUGH UTAH WILL KEEP GOOD CHANCES OF RAIN GOING AT ALL TAF SITES THROUGH ABOUT 08Z/FRIDAY. CEILINGS WILL CONTINUE TO VACILLATE BETWEEN MVFR AND LOW VFR CONDITIONS. THE EXCEPTIONS TO THE MVFR AND RAINY CONDITIONS WILL BE KWRL AND KCOD WHERE MOISTURE IS NOT AS PLENTIFUL. FAVORABLE LOW-LEVEL UPSLOPE WILL END AND GIVE A REPRIEVE FROM THE WIDESPREAD WET WEATHER AFTER 15Z/FRIDAY. ALL TAF SITES SHOULD BE VFR AFTER THAT TIME AS RIDGE TRANSITIONS ACROSS WESTERN WYOMING. STILL EXPECT SOME AFTERNOON THUNDER TO POSSIBLY IMPACT KJAC...KBPI...AND KPNA ON FRIDAY. && .FIRE WEATHER... UNSEASONABLY MOIST AND COOL WEATHER PATTERN TO CONTINUE THROUGH AT LEAST SUNDAY. WEAK PACIFIC TROUGHS WILL CONTINUE TO INTERACT WITH ABUNDANT SURFACE MOISTURE OVER THE DISTRICT TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT THROUGH AT LEAST SUNDAY. WARMER AFTERNOON HIGHS ARE EXPECTED FRIDAY AFTERNOON AS A PASSING WEAK RIDGE OF HIGH PRESSURE MOVES OVERHEAD. WIDESPREAD SHOWERS AND THUNDERSTORM WILL RETURN SATURDAY AFTERNOON AND EVENING. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CHURCH LONG TERM...AR AVIATION...CNJ FIRE WEATHER...CHURCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT THU JUN 11 2009 WYZ001>020-022>030-121200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT THU JUN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF WESTERN AND CENTRAL WYOMING ONCE AGAIN. THIS MORNING...MAINLY SHOWERS WILL AFFECT AREAS ADJACENT TO AND OVER THE BIGHORN MOUNTAINS. SHOWERS AND THUNDERSTORMS WILL THEN AFFECT MUCH OF WEST CENTRAL WYOMING THIS AFTERNOON AND EVENING. EXPECT BRIEF HEAVY RAINFALL...SMALL HAIL... SOME LIGHTNING AND WIND GUSTS TO 35 MPH. SNOWFALL IS POSSIBLE ABOVE 9000 FEET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN UNSETTLED WEATHER PATTERN WILL CONTINUE TO BRING A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT ANY RAINFALL AMOUNTS AND HAIL-SIZE OVER ONE HALF INCH. SPOTTERS ARE ALSO ENCOURAGED TO REPORT ANY BANKFULL STREAMS OR RIVERS. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1209 PM MDT THU JUN 11 2009 WYZ028-029-111930- FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER- 1209 PM MDT THU JUN 11 2009 SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS FAR SOUTHWEST SWEETWATER COUNTY AND ARE EXPECTED TO CONTINUE INTO THE EARLY AFTERNOON. THE SHOWERS AND STORMS WILL IMPACT LOCATIONS MAINLY ALONG AND SOUTH OF INTERSTATE 80 FROM THE UINTA COUNTY LINE TO AROUND GREEN RIVER. THIS INCLUDES GRANGER...LITTLE AMERICA...AND GREEN RIVER. MOVEMENT OF THE SHOWERS AND STORMS IS TO THE NORTHEAST AT 10 TO 15 MPH. PEA SIZE OR SMALLER HAIL...BRIEF HEAVY RAIN... OCCASIONAL DEADLY LIGHTNING...AND GUSTY WIND TO 35 MPH ARE ALL POSSIBLE. MOTORISTS ON INTERSTATE 80 AND HIGHWAY 530 CAN EXPECT TO PERIODICALLY ENCOUNTER THESE CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1238 PM MDT THU JUN 11 2009 WYZ019-020-022-111915- CASPER MOUNTAIN-GREEN MOUNTAINS AND RATTLESNAKE RANGE-NATRONA COUNTY LOWER ELEVATIONS- 1238 PM MDT THU JUN 11 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NATRONA COUNTY UNTIL 115 PM MDT... AT 1235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR U.S. HWY 220 MILE MARKER 80...OR 35 MILES SOUTHWEST OF CASPER...MOVING EAST AT 15 MPH. PEA SIZE HAIL...BRIEF HEAVY RAIN...AND DANGEROUS CLOUD-TO-GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM. RESIDENTS IN SOUTHERN NATRONA COUNTY...INCLUDING THE LOCATIONS OF U.S. HWY 220 BETWEEN MILE MARKER 80 AND 100...AND ALCOVA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. MOVE INSIDE A STURDY STRUCTURE AS THIS STORM APPROACHES. BOATERS SHOULD IMMEDIATELY HEAD FOR SHORE AND GET OFF THE WATER. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. JONES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 104 PM MDT THU JUN 11 2009 WYZ019-020-022-111945- CASPER MOUNTAIN-GREEN MOUNTAINS AND RATTLESNAKE RANGE-NATRONA COUNTY LOWER ELEVATIONS- 104 PM MDT THU JUN 11 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NATRONA COUNTY UNTIL 145 PM MDT... AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR U.S. HWY 220 MILE MARKER 90...OR 24 MILES SOUTHWEST OF CASPER...MOVING EAST AT 25 MPH. HALF INCH HAIL...RAINFALL AMOUNTS AROUND ONE-HALF INCH...AND DANGEROUS CLOUD-TO-GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM. RESIDENTS IN SOUTHERN NATRONA COUNTY...INCLUDING THE LOCATIONS OF U.S. HWY 220 BETWEEN MILE MARKER 80 AND 110...AND HIGHWAY 487...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. THIS STORM MAY HOLD TOGETHER LONG ENOUGH TO REACH CASPER MOUNTAIN. BE PREPARED TO MOVE INSIDE A STURDY SHELTER AS THIS STORM APPROACHES. BOATERS AND FISHERMAN SHOULD IMMEDIATELY MOVE AWAY FROM THE WATER AND OUT OF THEIR BOATS. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. JONES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 358 PM MDT THU JUN 11 2009 WYZ019-030-112300- EAST SWEETWATER COUNTY-GREEN MOUNTAINS AND RATTLESNAKE RANGE- 358 PM MDT THU JUN 11 2009 ...SIGNIFICANT WEATHER ADVISORY FOR FREMONT AND SWEETWATER COUNTIES UNTIL 500 PM MDT... AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE FROM OREGON BUTTES TO NEAR BAIROIL MOVING NORTHEAST AT 25 MPH. PEA SIZE HAIL...RAINFALL AMOUNTS AROUND ONE-HALF INCH...AND DANGEROUS CLOUD-TO-GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS. RESIDENTS AND TRAVELERS IN NORTHEASTERN SWEETWATER AND SOUTHEASTERN FREMONT COUNTIES...INCLUDING THE LOCATIONS OF BAIROIL...GREEN MOUNTAIN AND CROOKS GAP...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. SEEK APPROPRIATE SHELTER AS THESE STORMS NEAR YOUR LOCATION. THE BRIEF HEAVY RAIN MAY QUICKLY FILL LOW SPOTS AND BARROW DITCHES ALONG COUNTY ROADS IN THE AREA. MOTORISTS SHOULD BE PREPARED FOR STANDING WATER ON ROADS...SUCH AS SWEETWATER COUNTY ROAD 22 AND THE WAMSUTTER-CROOKS GAP ROAD. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. JONES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 608 PM MDT THU JUN 11 2009 WYZ015-017-018-120045- LANDER FOOTHILLS-WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST- 608 PM MDT THU JUN 11 2009 ...SIGNIFICANT WEATHER ADVISORY FOR FREMONT COUNTY UNTIL 645 PM MDT... AT 606 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR FORT WASHAKIE. THESE STORMS WAS NEARLY STATIONARY. PEA SIZE HAIL IS POSSIBLE WITH THESE STORMS. RESIDENTS IN CENTRAL FREMONT COUNTY...INCLUDING THE LOCATION OF FORT WASHAKIE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... SMALL FUNNEL CLOUDS HAVE BEEN REPORTED WITH THE THUNDERSTORMS IN THE AREA. && REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. C. BAKER
The Riverton/Lander radar (KRIW), 30 km away, was scanning. The volume nearest the first event began at 00:07 UTC.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was observed southeast of Ft. Washakie along U.S. Highway 287 near Ray Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167632.